Everybody knows that drugs are dangerous. Roughly 10,000 people die each year from illicit chemicals such as cocaine and heroin.
The danger associated with perfectly legal prescription medicines is often underestimated, though. A recent analysis by U.S. News & World Report shows that as many as two million people are hospitalized each year due to adverse drug reactions. Up to 140,000 die.
Many people are surprised that medications intended to relieve suffering and prolong life could actually cause harm. Yet pharmaceutical manufacturers, physicians and the Food and Drug Administration have known for years that all drugs pose risks.
Older people are at highest risk. They are the ones who often take the most medicine. The potential for serious reactions or dangerous drug interactions is frightening.
Anti-inflammatory drugs are just one example of the hazard. Many of those over 50 experience aches and pains associated with arthritis. They frequently take over-the-counter medications like aspirin, ibuprofen or naproxen. Physicians often prescribe similar compounds such as Daypro (oxaprozin), Feldene (piroxicam), Lodine (etodolac), Naprosyn (naproxen), Relafen (nabumetone), and Voltaren (diclofenac).
But such medications can be irritating to the stomach and even lead to bleeding ulcers. For older individuals this can be a life-threatening situation. Other complications can include increased blood pressure as well as kidney and liver problems.
Experts estimate that tens of thousands are hospitalized each year due to side effects from such arthritis medicines.
No one really knows the extent of the problem because few adverse reactions are reported to the FDA. The commissioner, Dr. David Kessler, believes that barely 1 percent of all serious side effects come to his agency's attention.
That represents only the most obvious consequences. Many medications make people dizzy or unsteady. Although prescriptions are written to ease pain and suffering and prolong life, doctors know this is a careful balancing act. Patients need to be well informed about both benefits and risks so they can be alert to early warning signs of trouble.
We have prepared a brochure on Drugs and Older People that highlights some of the riskiest medications, lists drugs that may cause forgetfulness, and includes a questionnaire. If you would like a copy, please send $2 with a long (No.10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. O-6, P.O. Box 52027, Durham, N.C. 27717-2027.
Q: I've heard that people who take niacin to lower cholesterol end up with skin that turns red. I take 3,000 milligrams of niacin and never have any flushing, though I did when I started. Why not?
A: People may adapt to this side effect if they take niacin regularly. Because of the possibility of liver damage, though, medical supervision is essential.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.